Alert archive / New Mexico / Red Flag Warnings in 2017

Red Flag Warning 6, NWS Albuquerque, NM

February 24, 2017

NWS Albuquerque, NM issued this red flag warning at Feb 24, 2017, 3:19 AM MST. It took effect at Feb 24, 2017, 12:00 PM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 24, 2017, 3:19 AM MST (10:19 UTC)
In effect from
Feb 24, 2017, 12:00 PM MST
Expired
Feb 24, 2017, 6:00 PM MST
In force
6 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

627 
WWUS85 KABQ 241019
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
319 AM MST Fri Feb 24 2017

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM TODAY FOR THE 
EAST CENTRAL PLAINS DUE TO STRONG WINDS AND LOW HUMIDITY...

.Very dry and windy conditions will continue today over the east 
central plains where another round of critical conditions are 
likely. Marginal critical conditions are also likely for portions
of central New Mexico however cooler and more stable conditions 
will mitigate the potential today.

NMZ108-250100-
/O.UPG.KABQ.FW.A.0007.170224T1700Z-170225T0100Z/
/O.NEW.KABQ.FW.W.0006.170224T1900Z-170225T0100Z/
East Central Plains-
319 AM MST Fri Feb 24 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MST THIS
EVENING...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon today to 6 PM MST this
evening. The Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...East Central Plains this afternoon.

* 20 FOOT WINDS...West/northwest 20 to 35 mph with gusts to 45 mph.

* RELATIVE HUMIDITY...Minimum values of 9 to 13 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
2 follow-up statements
176 
WWUS85 KABQ 242056
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
156 PM MST Fri Feb 24 2017

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM TODAY FOR THE
EAST CENTRAL PLAINS DUE TO STRONG WINDS AND LOW HUMIDITY...

...FIRE WEATHER WATCH IN EFFECT FROM NOON TO 6PM SATURDAY FOR
THE EAST CENTRAL AND NORTHEAST PLAINS DUE TO STRONG WINDS AND 
LOW HUMIDITY...

.Very dry and windy conditions will through the remainder of the 
afternoon over the east central plains where another round of 
critical conditions will continue to develop. Saturday will see
continued dry conditions coupled with high winds over the east central
and northeast plains during the afternoon hours. 

NMZ108-250100-
/O.NEW.KABQ.FW.A.0008.170225T1900Z-170226T0100Z/
/O.CON.KABQ.FW.W.0006.000000T0000Z-170225T0100Z/
East Central Plains-
156 PM MST Fri Feb 24 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...
...FIRE WEATHER WATCH IN EFFECT SATURDAY AFTERNOON...

The National Weather Service in Albuquerque has issued a Fire
Weather Watch...which is in effect Saturday afternoon. 

* AREA AND TIMING...East Central Plains this afternoon and
  Saturday afternoon.

* 20 FOOT WINDS...Today West to northwest 20 to 35 mph with gusts
  to 45 mph. Saturday southwest 20 to 30 mph with gusts to 40 mph.

* RELATIVE HUMIDITY...Minimum values of 10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

Please advise the appropriate officials or fire crews in the
field of this Fire Weather Watch.

&&

$$

NMZ104-250100-
/O.NEW.KABQ.FW.A.0008.170225T1900Z-170226T0100Z/
Northeast Plains-
156 PM MST Fri Feb 24 2017

...FIRE WEATHER WATCH IN EFFECT SATURDAY AFTERNOON...

The National Weather Service in Albuquerque has issued a Fire
Weather Watch...which is in effect Saturday afternoon. 

* AREA AND TIMING...Northeast plains south of highway 56, during 
  the afternoon hours on Saturday.

* 20 FOOT WINDS...Southwest 20 to 30 mph with gusts to 40 mph.

* RELATIVE HUMIDITY...Minimum values 9 to 15 percent. 

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Fire Weather Watch.

&&


$$
24
968 
WWUS85 KABQ 250048
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
548 PM MST Fri Feb 24 2017

...FIRE WEATHER WATCH IN EFFECT FROM NOON TO 6PM SATURDAY FOR THE
EAST CENTRAL AND NORTHEAST PLAINS DUE TO STRONG WINDS AND LOW 
HUMIDITY...

.Very dry and windy conditions will through the remainder of the
afternoon over the east central plains where another round of
critical conditions will continue to develop. Saturday will see
continued dry conditions coupled with high winds over the east
central and northeast plains during the afternoon hours.

NMZ108-250900-
/O.EXP.KABQ.FW.W.0006.000000T0000Z-170225T0100Z/
/O.CON.KABQ.FW.A.0008.170225T1900Z-170226T0100Z/
East Central Plains-
548 PM MST Fri Feb 24 2017

...FIRE WEATHER WATCH REMAINS IN EFFECT SATURDAY AFTERNOON...
...RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING...

* AREA AND TIMING...East Central Plains this afternoon and 
  Saturday afternoon. 

* 20 FOOT WINDS...Today West to northwest 20 to 35 mph with 
  gusts to 45 mph. Saturday southwest 20 to 30 mph with gusts to 
  40 mph. 

* RELATIVE HUMIDITY...Minimum values of 10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Fire Weather Watch.

&&

$$

NMZ104-250900-
/O.CON.KABQ.FW.A.0008.170225T1900Z-170226T0100Z/
Northeast Plains-
548 PM MST Fri Feb 24 2017

...FIRE WEATHER WATCH REMAINS IN EFFECT SATURDAY AFTERNOON...

* AREA AND TIMING...Northeast plains south of highway 56, during 
  the afternoon hours on Saturday. 

* 20 FOOT WINDS...Southwest 20 to 30 mph with gusts to 40 mph.

* RELATIVE HUMIDITY...Minimum values 9 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Fire Weather Watch.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Feb 23, 10:41 PM MST, 4 hours 38 minutes earlier.

Area forecast discussion, Feb 23, 10:41 PM MST, 4 hours 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1041 PM MST Thu Feb 23 2017

.AVIATION...
06Z TAF CYCLE
Sfc high pressure sagging into nern NM and current mvfr cigs
associated with this colder airmass over ern CO and sw KS may reach
the area from KRTN to KCAO or KTCC by 24/10Z but short term models
not showing this to penetrate much farther south or west into NM and
any resulting low clouds may not persist for very long. Otherwise,
sct-bkn mid level clouds to linger over nw and north central NM thru
15Z or thereafter. Expect nw winds to strengthen again aft 24/15Z
especially over central and ern NM with gusts to around 35 to 40 kt.

&&

.PREV DISCUSSION...337 PM MST Thu Feb 23 2017...
.SYNOPSIS...
Strengthening winds aloft are mixing down to the surface with breezy
to windy conditions expected to persist until sunset. Although a
disturbance aloft is passing north of New Mexico, any showers have
been spotty and light, mostly over the northern mountains of the
state. Elsewhere dry conditions has persisted in the eastern tier of
New Mexico and in portions of the Rio Grande valley with critical
fire weather conditions plaguing the area. Mostly dry and windy
conditions are expected into Friday, but temperatures will be a bit
cooler. Winds will change direction on Saturday, turning more
southerly. This will allow temperatures to warm a few degrees before
another disturbance aloft arrives on Sunday, spreading some rain and
mountain snow to north central and northwestern New Mexico.

&&

.DISCUSSION...
The stout winds aloft, deep surface low over SE CO/SW KS, and deep
mixing has led to strong to severe surface winds today. Strongest
speeds have been focused over the central mountain chain into the
eastern plains. Precipitation was light and confined to the northern
mountains this morning with little evidence of much going on now.
Otherwise dry conditions are prevailing elsewhere. Winds should
largely subside after sunset, although some gusts will persist over
the ridge tops and peaks, staying below hazardous thresholds.

A lag in cooling will spill into Friday with high temperatures
running below today's readings. It will feel quite brisk in many
central to east central zones as the mid level jet will stay strong
with 700 mb winds of 30 to 40kt. Any showers will remain few and far
between over the northern high country with no appreciable
accumulation expected.

By Saturday, zonal flow aloft is projected to keep comparable speeds
while a lee side surface trough is rendered, kicking surface winds
around to more of a south southwesterly direction. This wind
component will aid a gentle warm up with Saturday afternoon
temperatures. Readings will still fall shy of normal in many zones.
The next upstream perturbation will be rounding the CA coast by late
Saturday, but forecast models have now introduced some variance on
the track, speed, and consequential elements with this new
trajectory.

The GFS solution is more progressive with a significantly faster
arrival of precipitation into NM while the European solution carries
the feature further off of the CA coast and delaying its arrival into
Sunday night in a much weaker state. This latter solution seems a bit
more reasonable given the recent storm track, but nonetheless the
pattern remains progressive beyond Sunday. In fact, the models almost
come back into phase with one another by Tuesday when another trough
axis crosses NM. Bouts of strong winds will accompany each
disturbance and the periods between while any precipitation will tend
to stay in the central to western zones, particularly the north
central to northwestern mountains.

52

&&

.FIRE WEATHER...
An active fire weather pattern will continue into next week. Red
flag warnings remain in effect until 7pm today along and east of the
Middle Rio Grande Valley. A Fire Weather Watch remains in effect for
the east central plains Friday afternoon.

Strong winds and rapidly lowering dewpoints and humidities are the
rule this afternoon behind a Pacific cold front. Temperatures are
certainly cooler than yesterday, but still near to above normal
central and eastern areas. Winds will slowly decrease this evening.
Humidity recoveries will be fair to poor across much of the area,
though good to excellent recoveries are expected across the
northwest quarter of the state.

On Friday, strong west-northwest flow will persist on the backside
of the upper level trough. Winds will quickly ramp up again Friday
morning, though not as strong as today. Occasional gusts between 45
and 50 mph will be possible along and east of the central mountain
chain will be possible however. Humidities will remain low, with a
few hours of single digits possible across the east central plains.
Will keep Fire Weather Watch intact for now. Temperatures remain
below normal in this area, and Haines indices remain low.  Thus,
will let the next shift take another look before deciding on
upgrading the watch to a warning. A weak front/wind shift will push
into the plains Friday night, but will do little to the sensible
weather.

Temperatures start to rebound on Saturday, and the dry airmass
remains in place. Again, minimum humidities will be below 15 percent
across much of the area. Surface winds veer back around to the
southwest Saturday aftn thanks to a developing surface low across NE
NM. Breezy to windy conditions are expected areawide. Two to 5 hours
of critical fire weather conditions are possible across zones 103
and 104, generally east of I-25. Haines values start to increase to
4 and 5 and temperatures will only be a degree or two below normal.
These zones may warrant a fire weather watch on subsequent shifts.

A trough will cross NM on Sunday, but models are in disagreement
with regards to its strength. The GFS shows the sharpest trough of
any model, though the NAM produces the most precipitation across the
north and northwest. Thus, expect some high elevation snow and low
elevation rain, but likely only spotty wetting precip, across these
areas. Elsewhere, winds will increase yet again. Westerly winds will
be strongest south of I-40. Humidities will increase, but may remain
below 15 percent across portions of the east central plains. Haines
values of 3 are currently projected.

Zonal flow will be the rule on Monday. A few showers will be
possible across the far north and west. Otherwise, breezy to windy
conditions will exist areawide once again. Sub-15 percent humidities
in the east central plains look to be on tap yet again. Another
trough, much larger and broader in scope than the trough on Sunday,
will approach the area on Tuesday. Wetting precip looks increasingly
likely across the northwest half of the state, while another round
of strong winds is on tap for the remainder of the area.

Ventilation will not be a concern through Tuesday given the strong
winds. Ventilation may decrease on Wednesday into the poor or fair
category.

34

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from 10 AM MST Friday through Friday afternoon
for the following zones... NMZ108.

&&
Hazardous weather outlook, Feb 23, 4:48 AM MST, 22 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
448 AM MST Thu Feb 23 2017

NMZ501>540-241200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
448 AM MST Thu Feb 23 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Hazardous winds will strengthen and become more widespread today,
and directions will shift out of the west with a Pacific cold front.
Gusts from 40 to 50 are expected east of the continental divide,
except around 60 mph along and east of the central mountain chain.
A Red Flag Warning is in effect from the central mountain chain
eastward, and also for the middle Rio Grande Valley, due to strong
winds, low humidities, above normal temperatures and an unstable
atmosphere.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hazardous northwest winds should return Friday, when gusts may again
reach 50 mph along the central mountain chain and across the east
central plains. Critical fire weather conditions may also redevelop
across the east central plains due to strong wind and low humidity.

Breezy to windy conditions will redevelop in some areas each day
Sunday through Tuesday. The east central plains has the potential for
daily rounds of critical fire weather conditions. The strongest winds
could reach 50 mph along and just east of the south central mountains
on Sunday, then along and east of the central mountain chain Tuesday.

An upper level trough crossing from the west could produce a few to
several inches of snow accumulation in the San Juan Mountains
Saturday night and Sunday. A stronger upper level trough will cross
New Mexico from the west on Monday night and Tuesday with the
potential for a few to several inches of snow accumulation in the
northern and western mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 3:58 AM MSTWind AdvisoryABQ13 hr
Feb 24, 1:56 PM MSTFire Weather WatchABQHarding, San Miguel, Union13 hr

Nearby

Red Flag Warnings in New Mexico, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.